Alert archive / Indiana / River Flood Warnings in 2020
River Flood Warning 57, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 17, 2020, 11:30 AM EDT for Allen County, DeKalb County, Indiana; Defiance County, Ohio. It took effect at May 18, 2020, 10:58 PM EDT. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 11:30 AM EDT (15:30 UTC)
- In effect from
- May 18, 2020, 10:58 PM EDT
- Expired
- Jun 7, 2020, 11:30 AM EDT
- In force
- 20 days
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Allen County, IN, DeKalb County, IN, Defiance County, OH
The radar
The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (OH/IN) near Newville (NVLI3). The gauge peaked at 15.45 ft at May 21, 2020, 5:00 PM EDT.
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04178000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 17, 6:16 AM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 17, 6:16 AM EDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
616 AM EDT Sun May 17 2020
.SYNOPSIS...
Issued at 350 AM EDT Sun May 17 2020
A strong upper level system will move into the area and then
become stationary early this week. Moisture laden air will
continue to spread into the region and bring rounds of showers
and scattered storms. Storms may be severe this afternoon into
tonight with damaging winds the greatest threat outside of
flooding rains.
&&
.SHORT TERM...(Today through Monday)
Issued at 350 AM EDT Sun May 17 2020
The potential for at least a fairly significant event was unfolding
during this short term period. A northern stream and a southern
stream system were merging early this morning. There has been a
discernible slower model trend of the evolution of this system
with a run to run west shift of the system and associated
precipitation. Widespread showers accompanied at times with an
occasional rumble of thunder were advancing northeast toward the
forecast area early this morning. Heavier rain is expected to
arrive this afternoon as a warm front moves north. Precipitable
water values will rise to 1.7 inches at times, bringing the
likelihood for flooding rains given sufficient upper level
support. It still looks like most event total rainfall amounts
will range between 1 and 3 inches with amounts over 3 inches
likely where cells are able to train. Have moved back the start
time of the flood watch to mid afternoon today. In addition to
the potential for flooding rains, severe storms are possible this
afternoon into early tonight, especially in the warm sector south
of the front. The latest HRRR increases EHI/energy helicity values
to over 4.0 late this afternoon indicating a stronger tornado is
possible. In coordination with SPC and Chicago, SPC raised the
tornado probability to 5% (tornado probability within 25 miles of
a point). The heavy rain threat will continue into Monday given
the strength of the blocking ridge. The flood watch may need to
be extended given the potential for continuing rains.
&&
.LONG TERM...(Monday night through Saturday)
Issued at 350 AM EDT Sun May 17 2020
The upper low will be slow to move out with lingering showers
possible through much of the week. However, an upper level ridge
will finally build into the region and should allow afternoon
temps to rise close to 80 by Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 616 AM EDT Sun May 17 2020
Warm frontal zone will sharpen and lift north across the terminals
this aftn in response to slowly phasing upper lows back across the
lower-mid MS valley. Leading return flow aloft supporting an
extensive area of showers through wrn/cntrl IN attm yet will quickly
lift through by mid morning. Thereafter warm sector broadens w/time
eastward of sfc cyclone over nrn IL this aftn which will slowly
deepen eastward into ern IN by Mon aftn. As a result and in
association with broad and very moist warm conveyor belt, an
extended period of showers/storms expected from this evening through
Mon evening along with expected poor flight conditions. A protracted
period of IFR met conditions likely will develop as a result.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from this afternoon through Monday morning for
INZ003>009-012>018-020-022>027-032>034.
Lakeshore Flood Warning from 4 PM this afternoon to 1 AM CDT
Tuesday for INZ003.
MI...Flood Watch from this afternoon through Monday morning for
MIZ077>081.
Lakeshore Flood Warning from 5 PM this afternoon to 2 AM EDT
Tuesday for MIZ077.
OH...Flood Watch from this afternoon through Monday morning for
OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 17, 6:04 AM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 604 AM EDT Sun May 17 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-181000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 604 AM EDT Sun May 17 2020 /504 AM CDT Sun May 17 2020/ ...FLOOD WATCH IN EFFECT FROM 4 PM EDT /3 PM CDT/ THIS AFTERNOON THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms with heavy rain and gusty winds can be expected this afternoon and tonight. Some storms may become severe and produce damaging winds or possibly a tornado late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ043-046-181000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 604 AM EDT Sun May 17 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Showers and storms today may produce winds in excess of 45 knots late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. INZ003-MIZ077-181000- La Porte-Berrien- 604 AM EDT Sun May 17 2020 /504 AM CDT Sun May 17 2020/ ...FLOOD WATCH IN EFFECT FROM 4 PM EDT /3 PM CDT/ THIS AFTERNOON THROUGH MONDAY MORNING... ...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 AM EDT /7 AM CDT/ MONDAY TO 2 AM EDT /1 AM CDT/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms with heavy rain and gusty winds can be expected today and tonight. Some storms may become severe and produce damaging winds or possibly a tornado late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Lakeshore Flood Warning. Lake Michigan water levels and waves are forecast to rise, causing lakeshore flooding Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 21 days |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 64 hr |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 4 days |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Noble | 13 days |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Elkhart | 12 days |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 9 days |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Williams | 6 days |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Putnam | 24 hr |
| May 17, 11:30 AM EDT | River Flood Warning | IWX | Defiance, Fulton, Williams | 21 days |
Nearby
River Flood Warnings in Indiana, 2020River Flood Warnings in Ohio, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.